Alert archive / Massachusetts / Small Craft Advisories in 2016

Small Craft Advisory 99, NWS Boston/Norton, MA

August 17, 2016

NWS Boston/Norton, MA issued this small craft advisory at Aug 17, 2016, 2:40 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2016, 2:40 PM EDT (18:40 UTC)
Expired
Aug 17, 2016, 6:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

553 
WHUS71 KBOX 171840
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT WED AUG 17 2016

ANZ230-236-251-172200-
/O.NEW.KBOX.SC.Y.0099.160817T1840Z-160817T2200Z/
BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 5 TO 10 KT WITH GUSTS UP TO 
  25 KT. SEAS 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ250-172200-
/O.EXT.KBOX.SC.Y.0097.000000T0000Z-160817T2200Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WINDS AND SEAS...NORTHWEST AROUND WINDS 10 KT WITH GUSTS UP TO 
  25 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ231>234-172200-
/O.EXT.KBOX.SC.Y.0097.000000T0000Z-160817T2200Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25 KT.
  SEAS 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ256-180000-
/O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT.
  SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ254-255-180000-
/O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25 KT.
  SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ235-237-180000-
/O.CON.KBOX.SC.Y.0097.000000T0000Z-160818T0000Z/
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
240 PM EDT WED AUG 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT.
  SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Aug 17, 10:04 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 10:04 AM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1004 AM EDT WED AUG 17 2016

.SYNOPSIS...

A cold front sweeps across the area this morning, accompanied by
a blustery wind shift from the west ushering in drier air across
the region through Thursday. Maritime high pressure moves over
the Gulf of Maine Friday and Saturday yielding dry weather and
comfortable humidity across Southern New England. Dry weather may
linger into much of Sunday before the next chance of wet weather
arrives Sunday night into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am update...

Cold front pushing across E/SE portions of Southern New England
behind which winds are blustery out of the W/NW with gusts up to
40 mph. Marine Weather Statement for a brief period of gale force
winds over the waters through noon. Otherwise gusts will remain
below any advisable criteria.

Easy for momentum and drier air to mix down to the surface when
observing the 12z sounding out of Albany behind the front. Have
pushed wind gusts higher through the early half of the day
averaging around 25 to 35 mph out of the W/NW while also dropping
dewpoints down lower. Already behind the front dewpoints have
dropped off into the upper 50s. Would not be surprised if dewpoints
were to drop down to the low 50s into the afternoon.

Plenty of clouds across the region this morning, leftover from over-
night convection. Anticipating these to dissipate through the day
as mid-level ridging and drier air build into the region ahead of
a N-stream trough disturbance anticipated for Thursday.

H85 temperatures +14-16C will lend to generally mild conditions
but close to seasonable. Thankfully a lot less humidity. Looking
at highs around the mid to upper 80s with the warmest spots in
low-lying locations such as the CT River Valley and all across the
E/SE interior of MA and RI. Anticipating some spots to reach 90
degrees for highs, but only just a handful.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Tonight...

Good setup for radiational cooling as weak ridging and attendant
low pres crest across the region, yielding clearing skies and weak
pres gradient. Afternoon dwpts should hold lows in the low 60s, so
agree with previous assessment of some fog development. How
widespread remains somewhat uncertain, considering overnight rains
did not pan out as previously forecast.

Thursday...

High pres shifts E but remains in control across E portions of the
area. Upper lvl cutoff across Labrador may allow for some
afternoon shra development, especially where K-values increase to
the low 30s, indicating increasing moisture. Still, there will be
overall subsidence to overcome, so have capped pops at low chance
with this update. Did include a low risk of TS, with SLIs shifting
negative across the W.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

Highlights ...

* Dry weather...seasonable temperatures & humidity
* Next chance of rain Sun night into early next week

Synoptic Overview & Model Preferences ...

Good model agreement among ensembles and deterministic guidance on
subtropical ridge retreating equatorward across the southeast states
this period as northern stream jet amplifies and descends from
Canada into the the northern states. This will bring an end to our
recent pattern of excessive heat and humidity. As for 00Z model
trends...both ensembles and deterministic guidance have slowed the
arrival of the next frontal system to late this weekend into early
next week. Thus dry weather may linger into much of Sunday
especially across RI and eastern MA.

Temperatures ...

Temp anomalies at 925 mb and 850 mb suggest highs will average at or
slightly warmer than normal this period. Therefore with partly to
mostly sunny conditions Fri/Sat and into Sun expecting highs in the
mid to upper 80s away from the shoreline. Airmass will be moderately
humid with dew pts in the 60s...a far cry from the mid to upper 70s
being observed early this morning. Although more humid conditions
return Sun night and Mon ahead of next frontal boundary with dew pts
possible rising back into the 70s. Ensembles continuing to signal a
cooler and less humid pattern for southern New England beginning
next Tue-Wed.  In fact some locations may see min temps fall back
into the 50s middle of next week. This is in response to the
westerlies tracking across the US/Canadian border...suppressing the
subtropical ridge to the southern states.

Precipitation ...

A dry pattern continues Thu ngt into Sun with the next chance of
rain late Sun/Sun night into early next week. Could be some
beneficial rains as slow moving frontal boundary increases duration
along with tropical moisture /PWATS up to +2 SD/ surging northward
up the eastern seaboard. Drying trend likely follows Tue-Wed.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

14z update...

Today...High Confidence.

Increase in W wind gusts behind a cold front sweeping through the
E/SE terminals as of 13-14z. Gusts up to 35 kts possible through
noon for the aforementioned locations, tapering off through the
later half of the day, becoming light most locations into evening.
SCT-BKN mid level cloud decks will dissipate but give way to SCT
low-end VFR decks around 4-5 kft agl.

Tonight...High Confidence.

VFR. Light winds.

Thursday...Moderate Confidence.

Light winds out of the S/Sw with the potential for sea-breezesalong
the coast. Will be monitoring for SHRA/TSRA development over the
N/W interior of the NE CONUS. Perhaps some impact to NW MA but
thinking bulk of activity remains out of our region.

KBOS TAF...Breezy W/NW winds through the early half of the day
with gusts up to 35 kts possible. Generally 25 to 35 kt gusts.
Winds taper towards evening. May be contending with a sea-breeze
on Thursday.

KBDL TAF...Breezy W/NW winds continuing through the afternoon
hours around 20 kts, tapering into evening. Thinking for Thursday
that SHRA/TSRA activity remains N of the terminal.

Outlook /Thursday Night through Sunday/...Moderate confidence.

Generally VFR each day. Areas of IFR in morning fog. Scattered MVFR
cigs/vsbys in showers/t-storms western MA late Sunday and Sun
night.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

10 am update...

Marine weather statement in effect through noon for the threat of
gale force wind gusts over all waters.

Cold front sweeping through the waters this morning behind which
W/NW follow with general gusts initially 25 to 35 kts, tapering
into the afternoon hours to down around 20 to 30 kts. Winds
becoming light overnight as high pressure settles in.

On average, wave heights over the waters are 5 to 7 feet. Highest
wave heights over the S/SE waters. Expect wave activity to
diminish beginning late this afternoon and continuing through
Thursday under the influence of high pressure building E allowing
for light winds to turn S.

Outlook /Thursday night through Sunday/...Moderate confidence.

Tranquil boating weather Thu ngt and Fri. Dry weather and good vsby
continues Sat but ssw winds begin to increase 15 to 20 kt and
continuing into Sunday. By later Sun and especially Sun ngt vsby
begins to lower in areas of rain and fog from west to east.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for
     ANZ231>234-250.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ230-
     236-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237-254>256.

&&

SYNOPSIS...Nocera/Doody
NEAR TERM...Nocera/Doody/Sipprell
SHORT TERM...Doody
LONG TERM...Nocera
AVIATION...Nocera/Doody/Sipprell
MARINE...Nocera/Doody/Sipprell
Hazardous weather outlook, Aug 17, 3:47 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
347 AM EDT WED AUG 17 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-180800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
347 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-180800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
347 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:24 PM EDTSpecial Weather StatementBOXHampden, Hampshire51 min
Aug 17, 9:01 AM EDTSmall Craft AdvisoryBOX5 hr

Nearby

Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.